Iowa, 2003

Flash Flood and Hail in Iowa, May 14, 2003

May 14, 2003 · NWS DVN · 23 events in 11 counties and zones

An upper level disturbance induced a surface low pressure on a boundary across Eastern Iowa that moved into Northwest Illinois and far Northeast Missouri. Subsequent thunderstorms that developed were prolific hail producers due to extremely cold air aloft.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance induced a surface low pressure on a boundary across Eastern Iowa that moved into Northwest Illinois and far Northeast Missouri. Subsequent thunderstorms that developed were prolific hail producers due to extremely cold air aloft. Additional outflow boundaries produced by the initial thunderstorms created new storms and brief funnel clouds that fortunately never touched down. Pea sized hail (0.25 inch) continued continuously for 20 minutes in Princeton, Illinois and covered the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 14, 3:33 AM CST, 8 hours 57 minutes earlier.

Area forecast discussion, May 14, 3:33 AM CST, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 AM CDT WED MAY 14 2003

BAD MOISTURE DATA FROM 00Z DVN SOUNDING AFFECTING SUBSEQUENT MODEL
RUNS. IN NEAR TERM RUC HAS BEST HANDLE ON SITUATION IN REGARDS TO
PRECIP AND OVERALL FORCING. PRECIP CURRENTLY OVER CWFA SHOULD MOVE
OFF AS FORCING FROM VORT MAX MOVES EAST DURING THE MORNING. COLD
POOL ALOFT AND STRONGER VORT MAX THIS AFTERNOON TO ALLOW TSRA TO
DEVELOP. STEEP LAPSE RATES AND FAVORABLE WBZ HEIGHT SUGGEST HAIL
THREAT FROM TSRA THAT DEVELOP IN THE AFTERNOON/EVENING HOURS.
SURFACE CONVERGENCE TONIGHT INTO THURSDAY SHOULD KEEP SHRA GOING. LOW
LEVEL EASTERLY FLOW TO KEEP LOW SC ACROSS CWFA THROUGH FRIDAY BEFORE
NEXT SYSTEM ARRIVES. BEST CHANCES FOR ANY PRECIP ON THIS SYSTEM WOULD
BE IN THE SOUTH THIRD IF IT OCCURS. FORECAST SOUNDINGS SUGGEST THAT
ENOUGH DRY AIR MAY BE PRESENT IN LOW LEVELS TO PRECLUDE PRECIP
DEVELOPMENT. FOR NOW WILL GO WITH MORE CLOUDS.

POTENTIAL FOR LARGE BUSTS THE NEXT FEW DAYS WITH EASTERLY FLOW.
BELIEVE EASTERLY FLOW TO BE SUFFICIENT ENOUGH TO AFFECT THE
NORTHEAST QUARTER OF CWFA TODAY AND MOST OF CWFA ON THURSDAY/FRIDAY.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SF
Hazardous weather outlook, May 14, 4:00 AM CST, 8 hours 30 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE EAST OF THE AREA THIS
MORNING TAKING THE RAIN AND ISOLATED THUNDERSTORM THREAT WITH IT.

THIS AFTERNOON INTO THIS EVENING A STRONGER UPPER LEVEL DISTURBANCE
WILL MOVE THROUGH THE AREA. COLD AIR ALOFT WILL ALLOW THUNDERSTORMS
TO REDEVELOP BRINGING A THREAT OF HAIL. MOST OF THE HAIL SHOULD ONE
HALF INCH OR LESS...HOWEVER SOME OF THE STRONGER STORMS MAY PRODUCE
HAIL UP TO AN INCH. AFTER SUNSET THE THUNDERSTORMS WILL DISSIPATE
WITH SCATTERED SHOWERS EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND. HOWEVER ANY
REPORTS OF HAIL THIS AFTERNOON AND EVENING WILL BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

SF

The radar

The Quad Cities radar (KDVN), 9 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

16 hail, 3 thunderstorm wind, 2 funnel cloud, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Scott

When
May 14, 12:30 PM CST
Where
Scott County, 5 mi E of Walcott
Measured
1 in hail
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.583, -90.683

Hail, Muscatine

When
May 14, 12:45 PM CST
Where
Muscatine County, Muscatine
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.417, -91.050

Hail, Keokuk

When
May 14, 3:03 PM CST
Where
Keokuk County, 2 mi NW of Delta
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.350, -92.367

Hail, Keokuk

When
May 14, 3:20 PM CST
Where
Keokuk County, 1 mi N of What Cheer
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.417, -92.367

Hail, Benton

When
May 14, 3:55 PM CST
Where
Benton County, Keystone
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.000, -92.200

Hail, Benton

When
May 14, 4:13 PM CST to 4:17 PM CST
Where
Benton County, Urbana
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.217, -91.867

Duration 3-4 minutes

Heavy Rain, Buchanan

When
May 14, 4:41 PM CST
Where
Buchanan County, Independence
Measured
2
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Thunderstorm Wind, Van Buren

When
May 14, 4:42 PM CST
Where
Van Buren County, Farmington
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
40.650, -91.733

Hail, Linn

When
May 14, 4:55 PM CST to 5:00 PM CST
Where
Linn County, Cedar Rapids
Measured
1 in hail
Property damage
$250,000
Reported by
TRAINED SPOTTER
Coordinates
42.000, -91.650

Duration 5 minutes

Flash Flood, Buchanan

When
May 14, 4:55 PM CST to 7:00 PM CST
Where
Buchanan County, Independence
Measured
3.5
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Cars abandoned on street

Hail, Linn

When
May 14, 5:01 PM CST to 5:04 PM CST
Where
Linn County, (Cid)cedar Rapids Ar
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.883, -91.717

Duration 3-4 minutes

Thunderstorm Wind, Lee

When
May 14, 5:05 PM CST
Where
Lee County, Ft Madison
Measured
52 kt (60 mph) estimated gust
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
40.633, -91.317

Large tree down

Hail, Des Moines

When
May 14, 5:12 PM CST
Where
Des Moines County, 3 mi NW of West Burlington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.850, -91.183

Funnel Cloud, Des Moines

When
May 14, 5:16 PM CST to 5:23 PM CST
Where
Des Moines County, Burlington
Reported by
LAW ENFORCEMENT
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

Hail, Linn

When
May 14, 5:18 PM CST
Where
Linn County, Hiawatha
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.033, -91.683

Thunderstorm Wind, Des Moines

When
May 14, 5:26 PM CST
Where
Des Moines County, Burlington
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.817, -91.083

Hail, Johnson

When
May 14, 5:26 PM CST
Where
Johnson County, Iowa City
Measured
1 in hail
Property damage
$100,000
Reported by
AMATEUR RADIO
Coordinates
41.667, -91.550

Car windows broken on Interstate 380

Hail, Johnson

When
May 14, 5:45 PM CST
Where
Johnson County, 10 mi N of Iowa City
Measured
1.75 in hail
Property damage
$100,000
Reported by
BROADCAST MEDIA
Coordinates
41.817, -91.550

Hail, Cedar

When
May 14, 5:55 PM CST
Where
Cedar County, Cedar Bluff
Measured
1.75 in hail
Property damage
$250,000
Reported by
BROADCAST MEDIA
Coordinates
41.783, -91.317

Hail, Muscatine

When
May 14, 6:48 PM CST
Where
Muscatine County, 1 mi E of Atalissa
Measured
1 in hail
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
41.567, -91.150

Hail, Muscatine

When
May 14, 7:00 PM CST
Where
Muscatine County, Atalissa
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.567, -91.167

Hail, Muscatine

When
May 14, 7:03 PM CST
Where
Muscatine County, 2 mi SW of Wilton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.567, -91.050

Funnel Cloud, Muscatine

When
May 14, 7:15 PM CST
Where
Muscatine County, Sweetland Center
Reported by
LAW ENFORCEMENT
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359222, 5359223, 5359224, 5359225, 5359226, 5359227, 5359228, 5359229, 5359230, 5359231, 5359232, 5359233, 5359234, 5359235, 5359236, 5359237, 5359238, 5359239, 5359240, 5359241, 5359242, 5359243, 5359300.